Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 158, NWS Grand Forks, ND

August 27, 2018Beltrami County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2018, 1:25 AM CDT for Beltrami County, Hubbard County, Minnesota. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2018, 1:25 AM CDT (06:25 UTC)
Expired
Aug 27, 2018, 2:15 AM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 194 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 1:35 AM CDTHAIL 12 Ne Wilton, MNA FEW LARGE HAIL IN VERY HEAVY RAINS AND STRONG WINDS. WINDS ESTIMATED TO 50 MPH.
Aug 27, 1:55 AM CDTTSTM WND DMG5 N Pennington, MNMULTIPLE TREES DOWN ACROSS HIGHWAY 39 ALONG A 5 MILE STRETCH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 9:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WUUS53 KFGF 270625
SVRFGF
MNC007-057-270715-
/O.NEW.KFGF.SV.W.0158.180827T0625Z-180827T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
125 AM CDT MON AUG 27 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northern Hubbard County in north central Minnesota...
  Southeastern Beltrami County in north central Minnesota...

* Until 215 AM CDT.

* At 124 AM CDT, severe thunderstorms were located along a line
  extending from near Puposky to Itasca State Park, moving east at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bemidji, Plantagenet Lake, Lake George, Wilton, Tenstrike, Lavinia
  and Turtle River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4741 9467 4720 9467 4718 9517 4728 9517
      4770 9485 4773 9442 4741 9442
TIME...MOT...LOC 0624Z 265DEG 37KT 4767 9485 4720 9520 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
3 follow-up statements
856 
WWUS53 KFGF 270648
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
148 AM CDT MON AUG 27 2018

MNC007-057-270715-
/O.CON.KFGF.SV.W.0158.000000T0000Z-180827T0715Z/
Hubbard MN-Beltrami MN-
148 AM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHERN HUBBARD AND SOUTHEASTERN BELTRAMI COUNTIES...

At 148 AM CDT, severe thunderstorms were located along a line
extending from near Blackduck to Kabekona, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bemidji, Plantagenet Lake, Tenstrike, Lavinia, Turtle River, Hines
and Guthrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4726 9467 4726 9508 4770 9480 4773 9442
      4741 9442 4741 9467
TIME...MOT...LOC 0648Z 265DEG 37KT 4769 9451 4722 9486 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
290 
WWUS53 KFGF 270657
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
157 AM CDT MON AUG 27 2018

MNC057-270706-
/O.CAN.KFGF.SV.W.0158.000000T0000Z-180827T0715Z/
Hubbard MN-
157 AM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HUBBARD COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Minnesota.

LAT...LON 4741 9475 4771 9471 4773 9442 4741 9442
TIME...MOT...LOC 0656Z 265DEG 37KT 4770 9437 4723 9472 

$$

MNC007-270715-
/O.CON.KFGF.SV.W.0158.000000T0000Z-180827T0715Z/
Beltrami MN-
157 AM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHEASTERN BELTRAMI COUNTY...

At 156 AM CDT, severe thunderstorms were located along a line
extending from near Rosy to Laporte, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tenstrike, Hines, Pennington and Blackduck. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4741 9475 4771 9471 4773 9442 4741 9442
TIME...MOT...LOC 0656Z 265DEG 37KT 4770 9437 4723 9472 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
772 
WWUS53 KFGF 270705
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
205 AM CDT MON AUG 27 2018

MNC007-270715-
/O.EXP.KFGF.SV.W.0158.000000T0000Z-180827T0715Z/
Beltrami MN-
205 AM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELTRAMI COUNTY
WILL EXPIRE AT 215 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Minnesota.

LAT...LON 4741 9475 4771 9471 4773 9442 4741 9442
TIME...MOT...LOC 0705Z 265DEG 37KT 4771 9426 4724 9461 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 11:53 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 26, 11:53 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1153 PM CDT Sun Aug 26 2018

.UPDATE...
Issued at 1153 PM CDT Sun Aug 26 2018

Continued to tweak POPs to fit current convection. Thunderstorm
complex will continue to move east-northeast and should be out of
our counties by 08Z.

&&

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun Aug 26 2018

Watching ongoing convection, so will keep the discussion brief.
Seeing intensifying activity over far southeast ND right now, with
satellite imagery correlating the growing clouds. SPC put out a
mesoscale discussion a short while ago, talking about a potential
watch for the southern third of our FA. This growing convection
may push this watch into a quick reality. Latest HRRR runs have
been showing other activity firing over the Red River Valley by 8
to 9 pm, and lasting until just past midnight. They no longer show
any activity pushing in from western ND. So will see how things
play out tonight.

.LONG TERM...(Monday night through Sunday)
Issued at 247 PM CDT Sun Aug 26 2018

Rain chances return Monday night into early Tuesday across the area
as a shortwave trough moves into the region and a low pressure
system skirts by to the south through the Central Plains. With
little instability present on the cool side of this system, suspect
this will be mainly shower activity with perhaps some embedded
thunder.

For Tuesday through Thursday, expect quiet and dry weather.
Temperatures will be notably cooler Tuesday and Wednesday as the
upper trough axis swings through the Plains and dry northwest flow
aloft develops. A warming trend develops from Wednesday to Friday in
warm air advection ahead of a system moving through the Canadian
Plains.

After a breezy day Thursday amidst pressure gradient winds, chances
for showers and thunderstorms develop Thursday night through Friday
night as a shortwave trough aloft and surface front pass through the
Northern Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1153 PM CDT Sun Aug 26 2018

Skies have been chaotic with thunderstorm complex moving through
the area. Sites vary from 900 ft ceilings at KBJI to clear skies
at KDVL. The storms are currently moving through the central TAF
sites, but should be mostly past KGFK and KFAR by 06Z. Some MVFR
to IFR ceilings behind the departing thunderstorms for a while,
and a few spots could see a bit of BR although not widespread.
This will continue into Monday morning, and think that more clouds
will move into KDVL and bring it down in category. All sites,
except perhaps KBJI, should improve to VFR for a time tomorrow
afternoon but then drop down again Monday evening. Winds will
shift from the northwest behind the surface cold front to the
northeast.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...BP
AVIATION...JR
Hazardous weather outlook, Aug 26, 7:31 PM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
731 PM CDT Sun Aug 26 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
731 PM CDT Sun Aug 26 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms are expected to become more numerous between 8 pm
tonight and 2 am Monday morning. These storms may produce hail up
to 2 inches in diameter (possibly larger), wind gusts to 75 mph,
tornadoes, and localized heavy rain. The greatest risk area for
tornadoes is over southeast North Dakota into west central
Minnesota. Areas along a line from Valley City to the Fargo
Moorhead area to Detroit Lakes have already had a lot of recent
rainfall, so they are especially susceptible to additional
rainfall tonight. However, any storms tonight could produce
locally heavy rainfall. Stay weather aware.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 26, 11:09 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1109 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     DONALDSON               48.57N 96.90W
08/26/2018  M60 MPH          KITTSON            MN   MESONET

            RWIS

&&

TGRAFENA
Special weather statement, Aug 26, 11:18 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1118 PM CDT SUN AUG 26 2018

MNZ001-002-008-009-013>015-270500-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
West Polk MN-Norman MN-East Polk MN-
1118 PM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...RED
LAKE...NORTH CENTRAL NORMAN...SOUTHEASTERN POLK...NORTHWESTERN
BELTRAMI AND PENNINGTON COUNTIES UNTIL MIDNIGHT CDT...

At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rosewood to near Beltrami. Movement was
northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Rosewood, Dakota Junction and Thief River Falls around 1120 PM
  CDT.
  Melvin around 1125 PM CDT.
  Maple Bay around 1135 PM CDT.
  Erskine around 1150 PM CDT.

Other locations impacted by these storms include Thief River Falls
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4802 9556 4802 9558 4785 9558 4744 9654
      4821 9638 4823 9555
TIME...MOT...LOC 0418Z 247DEG 37KT 4820 9629 4749 9643

CJ
Local storm report, Aug 26, 11:25 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1125 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     TSTM WND DMG     5 S WARREN              48.12N 96.77W
08/26/2018                   Polk               MN   PUBLIC

            2-3 INCH TREE BRANCHES BROKEN OFF

&&

TGRAFENA
Local storm report, Aug 26, 11:54 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1154 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     TSTM WND GST     FOSSTON                 47.58N 95.75W
08/26/2018  M66 MPH          POLK               MN   AWOS

            WIND SENSOR STOPPED REPORTING AT 1151PM SO ACTUAL WIND
            SPEEDS COULD HAVE BEEN HIGHER

&&

TGRAFENA
Special weather statement, Aug 27, 12:38 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1238 AM CDT MON AUG 27 2018

MNZ002-003-015>017-022>024-027-028-270645-
West Becker MN-East Becker MN-Clay MN-Mahnomen MN-
South Clearwater MN-Norman MN-Hubbard MN-East Polk MN-
North Clearwater MN-South Beltrami MN-
1238 AM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...NORTHWESTERN
HUBBARD...EASTERN NORMAN...SOUTHEASTERN POLK...SOUTHEASTERN
BELTRAMI...MAHNOMEN...BECKER AND CLEARWATER COUNTIES UNTIL 145 AM
CDT...

At 1237 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Olga to near Hitterdal. Movement was east
at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Bemidji, Fosston, Bagley, Mahnomen, Twin Valley, McIntosh and Ulen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4731 9475 4681 9534 4695 9633 4720 9647
      4779 9576 4783 9467
TIME...MOT...LOC 0537Z 275DEG 31KT 4772 9571 4701 9619

CJ
Local storm report, Aug 27, 1:01 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
101 AM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     WINGER                  47.54N 95.99W
08/26/2018                   POLK               MN   PUBLIC

            TREES DOWN ON HWY 59. REPORTED VIA SOCIAL MEDIA.

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:58 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Polk62 min
Aug 26, 10:30 PM CDTSpecial Weather StatementFGFPolk45 min
Aug 26, 10:37 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk23 min
Aug 26, 10:46 PM CDTSevere Thunderstorm WarningFGFNorman, Polk, Red Lake44 min
Aug 26, 10:52 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau53 min
Aug 26, 11:12 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Polk48 min
Aug 26, 11:18 PM CDTSpecial Weather StatementFGFPennington, Polk, Red Lake42 min
Aug 26, 11:45 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau37 min
Aug 26, 11:48 PM CDTTornado WarningFGFClearwater, Polk27 min
Aug 26, 11:54 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Mahnomen, Polk51 min
Aug 27, 12:30 AM CDTTornado WarningFGFBeltrami, Lake of the Woods30 min
Aug 27, 12:38 AM CDTSpecial Weather StatementFGFBecker, Clearwater, Mahnomen67 min
Aug 27, 12:53 AM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.